Alert archive / Indiana / Freeze Warnings in 2018
Freeze Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this freeze warning at Oct 17, 2018, 3:02 AM EDT for 21 counties in Indiana; 8 counties in Ohio; 4 counties in Michigan. It took effect at Oct 18, 2018, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2018, 3:02 AM EDT (07:02 UTC)
- In effect from
- Oct 18, 2018, 2:00 AM EDT
- Expired
- Oct 18, 2018, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Northern Indiana
All 33 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1929 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065 WWUS73 KIWX 170702 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 302 AM EDT Wed Oct 17 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-171515- /O.NEW.KIWX.FZ.W.0002.181018T0600Z-181018T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 302 AM EDT Wed Oct 17 2018 /202 AM CDT Wed Oct 17 2018/ ...FREEZE WARNING IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT /8 AM CDT/ THURSDAY... The National Weather Service in Northern Indiana has issued a Freeze Warning...which is in effect from 2 AM EDT /1 AM CDT/ to 9 AM EDT /8 AM CDT/ Thursday. HAZARDOUS WEATHER... * Temperature...Dropping into upper 20s and lower 30s Thursday morning. IMPACTS... * Sensitive outdoor plants will be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
965 WWUS73 KIWX 171519 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 1119 AM EDT Wed Oct 17 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-172330- /O.CON.KIWX.FZ.W.0002.181018T0600Z-181018T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1119 AM EDT Wed Oct 17 2018 /1019 AM CDT Wed Oct 17 2018/ ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT /8 AM CDT/ THURSDAY... HAZARDOUS WEATHER... * Temperature...Dropping into upper 20s and lower 30s Thursday morning. IMPACTS... * Sensitive outdoor plants will be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
953 WWUS73 KIWX 172222 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 622 PM EDT Wed Oct 17 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-180930- /O.CON.KIWX.FZ.W.0002.181018T0600Z-181018T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 622 PM EDT Wed Oct 17 2018 /522 PM CDT Wed Oct 17 2018/ ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT /8 AM CDT/ THURSDAY... HAZARDOUS WEATHER... * Temperature...Dropping into upper 20s and lower 30s Thursday morning. IMPACTS... * Sensitive outdoor plants will be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
192 WWUS73 KIWX 180714 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 314 AM EDT Thu Oct 18 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-181300- /O.CON.KIWX.FZ.W.0002.000000T0000Z-181018T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 314 AM EDT Thu Oct 18 2018 /214 AM CDT Thu Oct 18 2018/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... HAZARDOUS WEATHER... * Temperature...Lows this morning in the upper 20s and lower 30s. IMPACTS... * Sensitive outdoor plants will be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
767 WWUS73 KIWX 181245 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 845 AM EDT Thu Oct 18 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-181345- /O.EXP.KIWX.FZ.W.0002.000000T0000Z-181018T1300Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 845 AM EDT Thu Oct 18 2018 /745 AM CDT Thu Oct 18 2018/ ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT /8 AM CDT/ THIS MORNING... The combination of freezing temperatures Tuesday morning and this morning have brought the 2018 growing season to an end. This will be the final frost / freeze product issued for this Fall across northern Indiana...southwest Michigan...and northwest Ohio. Frost and freeze products will begin again in the Spring once the 2019 growing season gets underway. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this freeze warning went out at Oct 17, 12:51 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 17, 12:51 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 1251 AM EDT Wed Oct 17 2018 .SYNOPSIS... Issued at 313 PM EDT Tue Oct 16 2018 A weak cold front will drop south tonight and bring cooler temperatures Wednesday with highs mainly in the 40s. Frost and freezing temperatures are expected again late Wednesday night and early Thursday. The cool pattern will continue through the upcoming weekend with a small chance for lake effect rain and snow showers. && .UPDATE... Issued at 805 PM EDT Tue Oct 16 2018 Gustiness has shown a sharp drop off over the past few hours with some boundary decoupling beginning. Moderate pre-frontal gradient will allow winds to remain in the 10 to 15 mph range through much of the night. Sfc cold front draped from east central Wisconsin to eastern Iowa will reach far northern Indiana after 08Z. Main question will be potential of any isolated showers with this front overnight into Tuesday morning. Moisture depths are somewhat lacking for more notable rain shower chances, although after 09Z, mid/upper level forcing will be on the upswing as strong vort max associated with next southeast diving southern Canadian upper jet streak impinges on the southern Great Lakes. While confidence remains on the low side, will maintain isolated shower mention late overnight/Wednesday morning. Lows should remain in the upper 30s to lower 40s with moderate gradient preventing optimal radiational losses. && .SHORT TERM...(This Evening through Wednesday) Issued at 313 PM EDT Tue Oct 16 2018 After a chilly start to the day, moderating temperatures have managed to reach into the lower to mid 50s areawide. Breezy conditions across northern Indiana, lower Michigan, and northwest Ohio, will continue until until sunset before dropping into the 10 to 15 mph range. A trough sweeping across Ontario will send a cold front across the western Great Lakes tonight. This initial push of the front will generally shift winds more out of a west-northwest direction and provide increased cloud cover. This will help to keep overnight temperatures warmer compared to this morning. With the winds staying around 10kt and the increased cloud cover limiting cooling potential, frost potential is negligible. A secondary surge of cold air arrives Wednesday morning to prevent much of a warmup. Did insert mention of isolated showers primarily for locations north of I-80 given ample moisture plume from Lake Michigan and steep low level lapse rates. Drier conditions build in during the afternoon hours as surface high pressure builds from the west. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 313 PM EDT Tue Oct 16 2018 Slow eastward propagating high pressure expected Wednesday night through Thursday. Light winds, and mostly clear skies will allow for another morning of near freezing temperatures early Thursday morning. High pressure ejects east of the region on Friday as the next trough quickly moves across the northern Great Plains. This trough brings a round of showers to the western Great Lakes Friday evening. This initial trough is quickly followed by a compact low from Alberta Saturday night. This low will bring another strong cold front across the western Great Lakes Saturday night into Sunday morning. Model soundings show potential for rain and snow showers Saturday night into Sunday. Orientation of winds aloft to Lake Michigan and enhanced low level lapse rates would point to lake effect potential. One word of caution concerning frozen precip potential is a warming trend of mid and low levels with time seen in recent model runs. If this trend holds true then saturation would occur outside of the DGZ. Precip clears the area Sunday afternoon as another surface high builds in from the west. This high quickly traverses eastward as another trough (and associated surface cold surge) drops out of Manitoba and across North Dakota and Minnesota, and brings cooler conditions for early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1251 AM EDT Wed Oct 17 2018 VFR conditions to dominate through the period. Lake effect stratocu will likely develop and impact KSBN and to a lesser extent KFWA with lower end VFR cigs after 12Z Weds. Can't rule out brief drop to MVFR but not worth changing in TAF at this point. Clouds will quickly shift away after 22Z Weds with generally clear skies prevailing. Winds will eventually become more NW towards morning with passage of cold front. Gusty character will return with mixing of stronger winds aloft during the late am into afternoon hours. These same stronger wind fields will bring a marginal LLWS setup at both sites, but will continue to leave out of TAFs. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 6 AM EDT Thursday for LMZ043-046. && UPDATE...Marsili SYNOPSIS...CM SHORT TERM...CM LONG TERM...CM AVIATION...Fisher Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 16, 3:51 PM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 351 PM EDT Tue Oct 16 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 351 PM EDT Tue Oct 16 2018 /251 PM CDT Tue Oct 16 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread frost and a freeze are possible Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-172000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 351 PM EDT Tue Oct 16 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. A Small Craft Advisory is in effect through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Small Craft Advisory is in effect through early Thursday morning. Conditions hazardous to small craft will likely develop again this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in Indiana, 2018Freeze Warnings in Ohio, 2018Freeze Warnings in Michigan, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.